Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Rational functions with linear relations


Authors: Ariane M. Masuda and Michael E. Zieve
Journal: Proc. Amer. Math. Soc. 136 (2008), 1403-1408
MSC (2000): Primary 39B12; Secondary 12E05, 30D05
DOI: https://doi.org/10.1090/S0002-9939-07-09246-5
Published electronically: December 7, 2007
MathSciNet review: 2367113
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We find all polynomials $ f,g,h$ over a field $ K$ such that $ g$ and $ h$ are linear and $ f(g(x))=h(f(x))$. We also solve the same problem for rational functions $ f,g,h$, in case the field $ K$ is algebraically closed.


References [Enhancements On Off] (What's this?)

  • 1. G. af Hällström, Uber halbvertauschbare Polynome, Acta Acad. Abo. 21, 1955, no. 2, 20 pp. MR 0084595 (18:887a)
  • 2. -, Uber Halbvertauschbarkeit zwischen linearen und allgemeineren rationalen Funktionen, Math. Japon., 4, 1957, 107-112 MR 0098740 (20:5195)
  • 3. I. N. Baker and A. Erëmenko, A problem on Julia sets, Ann. Acad. Sci. Fenn., 12, 1987, 229-236 MR 951972 (89g:30047)
  • 4. R. M. Beals and M. E. Zieve, Decompositions of polynomials, preprint, 2007.
  • 5. G. Eigenthaler and W. Nöbauer, Über die mit einem Polynom vertauschbaren linearen Polynome, Österreich. Akad. Wiss. Math.-Natur. Kl. Sitzungsber. II, 199, 1990, 143-153 MR 1119733 (93e:13012)
  • 6. A. È. Erëmenko, Some functional equations connected with the iteration of rational functions, Algebra i Analiz, 1, 1989, 102-116; English transl., Leningrad Math. J., 1, 1990, 905-919 MR 1027462 (90m:30030)
  • 7. P. Fatou, Sur l'iteration analytique et les substitutions permutables, J. Math. Pures Appl. (9), 2, 1923, 343-384
  • 8. G. Julia, Mémoire sur la permutabilité des fractions rationnelles, Ann. Acad. École Norm. Sup., 39, 1922, 131-215 MR 1509242
  • 9. G. M. Levin and F. Przytycki, When do two rational functions have the same Julia set?, Proc. Amer. Math. Soc., 125, 1997, 2179-2190 MR 1376996 (97i:58149)
  • 10. G. L. Mullen, Polynomials over finite fields which commute with linear permutations, Proc. Amer. Math. Soc., 84, 1982, 315-317 MR 640221 (83m:12027)
  • 11. H. G. Park, Polynomials satisfying $ f(x+a)=f(x)+c$ over finite fields, Bull. Korean Math. Soc., 29, 1992, 277-283 MR 1180621 (94d:11098)
  • 12. J. F. Ritt, On the iteration of rational functions, Trans. Amer. Math. Soc., 21, 1920, 348-356 MR 1501149
  • 13. -, Prime and composite polynomials, Trans. Amer. Math. Soc., 23, 1922, 51-66 MR 1501189
  • 14. -, Permutable rational functions, Trans. Amer. Math. Soc., 25, 1923, 399-448. MR 1501252
  • 15. C. Wells, Polynomials over finite fields which commute with translations, Proc. Amer. Math. Soc., 46, 1974, 347-350. MR 0347785 (50:286)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 39B12, 12E05, 30D05

Retrieve articles in all journals with MSC (2000): 39B12, 12E05, 30D05


Additional Information

Ariane M. Masuda
Affiliation: School of Mathematics and Statistics, Carleton University, 1125 Colonel By Drive, Ottawa, ON K1S 5B6, Canada
Address at time of publication: Department of Mathematics and Statistics, University of Ottawa, Ottawa, ON K1N 5B6, Canada
Email: amasuda@uottawa.ca

Michael E. Zieve
Affiliation: Center for Communications Research, 805 Bunn Drive, Princeton, New Jersey 08540
Email: zieve@math.rutgers.edu

DOI: https://doi.org/10.1090/S0002-9939-07-09246-5
Keywords: Functional equation, commuting rational functions
Received by editor(s): February 15, 2007
Published electronically: December 7, 2007
Additional Notes: The authors thank Bob Beals, Alan Beardon, Alex Erëmenko, and Patrick Ng for useful correspondence.
Communicated by: Wen-Ching Winnie Li
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society